North Dakota, 2008

Blizzard in North Dakota, December 13 to 15, 2008

December 13 to 15, 2008 · NWS FGF · 18 events in 18 counties and zones

A potent surface low pressure system moved out of Colorado late Saturday (13th) and tracked northeast to the Minneapolis area by noon on Sunday (14th). This created a strong temperature gradient across the northern plains, with Devils Lake (ND) at 15 below zero and the Minneapolis (MN) area around 30 above by noon Sunday.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A potent surface low pressure system moved out of Colorado late Saturday (13th) and tracked northeast to the Minneapolis area by noon on Sunday (14th). This created a strong temperature gradient across the northern plains, with Devils Lake (ND) at 15 below zero and the Minneapolis (MN) area around 30 above by noon Sunday. As the system intensified over eastern Minnesota, northwest winds began to gust to around 50 mph with wind chills colder than 40 below zero. Quite a bit of snow also accompanied the wind, which created whiteout conditions for an extended period of time. A blizzard this bad had not been seen since the winter of 1996/97, so the impact on the area was tremendous. Stores closed for portions of the weekend during the busy holiday shopping season. Interstate 29 was closed in the state of North Dakota and Interstate 94 was closed from Jamestown (ND) to Alexandria (MN). No travel was advised across the area and commercial flights were cancelled into Fargo and Grand Forks. Church services, schools, and many other activities were cancelled or delayed. The town of Buffalo, ND, lost power for around 8 hours. There were other minor power outages across the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 12, 8:30 PM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Dec 12, 8:30 PM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CST FRI DEC 12 2008

.DISCUSSION...
FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND SNOW
CHANCES.

BAND OF -SN ACROSS NW MN HAS EXITED FA TO THE EAST AND WILL LOWER
HIGHER CHANCE POPS ACROSS THIS AREA. OTHERWISE REGION WILL REMAIN
UNDER BROAD AREA OF ORGANIZING LOW PRESSURE. GFS BRINGS IN BAND OF
LOWER CONDENSATION PRESSURE DEFICITS AND ISENTROPIC LIFT ACROSS
NORTHERN THIRD OF FA AFT 06Z. THIS LINING UP WELL WITH CANADIAN AND
UPSTREAM US RADAR RETURNS SO WILL KEEP LOW POPS GOING REMAINDER OF
NIGHT. ALSO SEEING A SAGGING BAND OF VFR/MVFR CIGS CURRENTLY ALONG
INTERNATIONAL BORDER IN ZONE OF COLD ADVECTION WITH SOME CANADIAN
METARS INDICATING -SN FURTHER SUPPORTING LOW POPS. STEADY LOW LEVEL
COLD ADVECTION WILL CONTINUE OVERNIGHT OVER ALL BUT FAR SOUTHERN FA.
ADVANCING LOWER CIGS WILL OFFSET COOLING HOWEVER WITH EARLY EVENING
THINNING OF CLOUDS SOME AREAS ACROSS NORTHERN FA DIPPED INTO SINGLE
DIGITS AND WILL MAKE SOME MINOR ADJUSTMENTS TO TEMPERATURES ACROSS
THE NORTH. REMAINDER OF FORECAST LOOKS OK.
&&

.AVIATION...
CIGS WILL GRADUALLY LOWER TONIGHT AHEAD OF APPROACHING STORM SYSTEM.
EXPECT MVFR CIGS BY SAT MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...BLIZZARD WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT
     FOR MNZ001>005-007-008-013>015-022-027-029-030-040.

     WINTER STORM WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY
     NIGHT FOR MNZ006-009-016-017-023-024-028-031-032.

&&

VOELKER
Hazardous weather outlook, Dec 12, 4:24 AM CST, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
424 AM CST FRI DEC 12 2008

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-131030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
424 AM CST FRI DEC 12 2008

...BLIZZARD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW IS POSSIBLE TODAY AND TONIGHT IN NORTHEAST NORTH
DAKOTA INTO NORTHWEST MINNESOTA. ACCUMULATIONS WILL BE UNDER ONE
INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW...HEAVY AT TIMES...WILL OVERSPREAD EASTERN NORTH DAKOTA BY
SATURDAY EVENING...THEN QUICKLY MOVE INTO THE REST OF WESTERN
MINNESOTA SATURDAY NIGHT. NORTHERLY WINDS WILL INCREASE SATURDAY
NIGHT AND SUNDAY MORNING...WITH GUSTS OVER 40 MPH THROUGH SUNDAY
NIGHT. THIS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING
SNOW...WITH VISIBILITIES REDUCED TO NEAR ZERO AT TIMES SATURDAY NIGHT
THROUGH SUNDAY NIGHT. TRAVEL MAY BECOME IMPOSSIBLE LATE SATURDAY
NIGHT THROUGH SUNDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS OF 6
INCHES OR MORE ARE ALSO POSSIBLE...AND THIS SNOW WILL DRIFT AND
ROADS MAY BECOME IMPASSABLE BY SUNDAY.

IN ADDITION...DANGEROUS WIND CHILL TEMPERATURES WILL FALL TO
BETWEEN 30 AND 40 BELOW BY SUNDAY EVENING...AS ACTUAL AIR
TEMPERATURES FALL BELOW ZERO DURING THE DAY SUNDAY. CONDITIONS
WILL ONLY SLOWLY IMPROVE BY MONDAY MORNING...WITH DANGEROUS WIND
CHILLS AROUND 40 BELOW PERSISTING.

THIS STORM HAS THE POTENTIAL TO BE LIFE THREATENING IF YOU ARE
CAUGHT OUTDOORS IN IT. TAKE THE PROPER PRECAUTIONS NOW TO PREPARE
FOR THIS MAJOR WINTER STORM...AND DELAY TRAVEL PLANS IF POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND VISIBILITY WILL BE APPRECIATED THIS WEEKEND.

MNZ006-009-016-017-023-024-028-031-032-131030-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-
424 AM CST FRI DEC 12 2008

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
LATE SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW...HEAVY AT TIMES...WILL MOVE INTO THE TREED AREAS OF WEST
CENTRAL AND NORTHWEST MINNESOTA SATURDAY NIGHT AND PERSIST THROUGH
SUNDAY NIGHT. SIGNIFICANT ACCUMULATIONS OF 8 INCHES OR MORE IS
POSSIBLE...ALONG WITH INCREASING NORTHERLY WINDS ON SUNDAY. SOME
BLOWING AND DRIFTING SNOW...WHEN COMBINED WITH THE FALLING SNOW
MAY PRODUCE NEAR BLIZZARD CONDITIONS SUNDAY AND SUNDAY NIGHT. IN
ADDITION...DANGEROUS WIND CHILL TEMPERATURES FROM 25 TO 35 BELOW
WILL DEVELOP BY SUNDAY EVENING. THE SNOW WILL SLOWLY COME TO AN
END MONDAY...ALTHOUGH BITTERLY COLD WEATHER WILL PERSIST THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND VISIBILITY WILL BE APPRECIATED THIS WEEKEND.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Towner

When
December 13, 4:03 AM CST to December 15, 12:04 AM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Blizzard, Cavalier

When
December 13, 4:03 AM CST to December 15, 12:04 AM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Blizzard, Benson

When
December 13, 4:03 AM CST to December 15, 12:04 AM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Blizzard, Ramsey

When
December 13, 4:03 AM CST to December 15, 12:04 AM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Blizzard, Eddy

When
December 13, 4:03 AM CST to December 15, 12:04 AM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Blizzard, Pembina

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Blizzard, Western Walsh

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Eastern Walsh

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Nelson

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Blizzard, Grand Forks

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Blizzard, Griggs

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Blizzard, Steele

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Blizzard, Traill

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Blizzard, Barnes

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Blizzard, Cass

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Blizzard, Ransom

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Blizzard, Sargent

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Blizzard, Richland

When
December 13, 4:03 AM CST to December 15, 4:01 AM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138678, 138679, 138680, 138681, 138682, 138683, 138684, 138685, 138686, 138687, 138688, 138689, 138690, 138691, 138692, 138693, 138694, 138695.